Back to Ask the Diabetes Team Ask the Diabetes Team

I am a fifty-two year old male living at sea level altitude. I have been diabetic for about five years (but in a watch area since age 17). I will be in mountain country (about 15,000 feet) for several days in August, l996. I am on Glucophage only. Are there any special precautions I should take and any particular signs I should be aware of?


Our initial thoughts:

  • extra exertion may result in lower sugar levels than usual;
  • Glucophage (metformin) rarely causes blood sugar levels to fall below normal, but you'll have to check extra sugars because of the different circumstances;
  • the meters themselves may be adversely influenced by high altitude. Call the Tech Service people at the 800 number for your meter for their recommendations and comments.
  • high altitude can mask symptoms of hypoglycemia if you are subject to symptoms of high altitude such as lightheadedness.

All in all, check zillions of blood sugars to know where you're at.


Original posting 22 Jul 96


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:08:52
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.